Hail, Bryan
- When
- February 12, 4:00 PM EST to 4:01 PM EST
- Where
- Bryan County, 0.69 mi N of Richmond Hill
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.940, -81.300
Broadcast media reported penny size hail.
A warm front lifted north over the region as a surface low tracked from the northern Gulf of Mexico to the southeast coast. A shortwave accompanied the surface low and helped produced a few thunderstorms over southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A warm front lifted north over the region as a surface low tracked from the northern Gulf of Mexico to the southeast coast. A shortwave accompanied the surface low and helped produced a few thunderstorms over southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 12, 12:48 PM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1248 PM EST TUE FEB 12 2013
.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN NEAR THE FLORIDA/GEORGIA BORDER
TODAY...THEN LIFT NORTH INTO THE AREA AS A WARM FRONT TONIGHT
AS GULF LOW PRESSURE PASSES WEST OF THE AREA. A COLD FRONT WILL
SWEEP THROUGH THE AREA BY LATER WEDNESDAY WITH HIGH PRESSURE
EXPECTED TO BUILD ACROSS THE REGION THURSDAY THROUGH SATURDAY.
ANOTHER COLD FRONT WILL PUSH THROUGH THE AREA LATER SATURDAY WITH
STRONGER HIGH PRESSURE TO FOLLOW...WHICH WILL BRING COLDER
CONDITIONS INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NVA BEHIND THE DEPARTING SHORTWAVE HAS PRETTY MUCH CLEARED OUT THE
RAIN AS OF EARLY THIS AFTERNOON. THE NEXT SHORTWAVE IS PUSHING
INTO WEST CENTRAL GA WITH AN EXTENSIVE SHIELD OF RAIN SPREADING
TOWARD CENTRAL GA. BY MID TO LATE AFTERNOON WE WILL SEE THIS
ACTIVITY MOVE INTO OUR INLAND ZONES. ELSEWHERE ONLY ISOLATED TO
SCATTERED SHOWERS EXPECTED UNTIL A BIT LATER IN THE EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...GULF LOW PRESSURE WILL TRACK ACROSS THE DEEP SOUTH
CAUSING THE STATIONARY FRONT TO LIFT NORTHWARD INTO THE AREA AS A
WARM FRONT LATE THIS EVENING INTO THE OVERNIGHT HOURS.
MEANWHILE...A STRONG SHORT WAVE DISTURBANCE WILL TRACK INTO NORTH-
CENTRAL GEORGIA AND THE SOUTH CAROLINA MIDLANDS EARLY THIS
EVENING...ALLOWING SHOWERS TO REDEVELOP/RE-INTENSITY ACROSS
NORTHWEST PORTIONS OF THE FORECAST AREA AND ESPECIALLY FARTHER
INLAND TOWARD THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA.
SHOWERS SHOULD THEN BECOME WIDESPREAD ACROSS THE AREA LATER IN THE
EVENING AND THE OVERNIGHT HOURS AS THE FRONT LIFTS IN. WEAK
INSTABILITY COULD DEVELOP SOUTH OF THE ADVANCING WARM FRONT...AND
AS A RESULT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
PORTIONS OF SOUTHEAST GEORGIA AND COASTAL SOUTH CAROLINA LATER
TONIGHT. PATCHY FOG COULD ALSO DEVELOP ALONG AND SOUTH OF THE WARM
FRONT. TEMPERATURES...EVEN ON THE COOLER SIDE OF THE
FRONT...SHOULD NOT FALL SIGNIFICANTLY DUE TO THE RAINFALL AND
EXTENSIVE CLOUD COVER WITH LOWS FORECAST IN THE UPPER 40S IN
NORTHWEST PORTIONS OF THE FORECAST AREA WITH LOWER TO MID 50S
ELSEWHERE.
LOOKS LIKE THE PROLONGED WET PATTERN WILL FINALLY COME TO AN END BY
THE BEGINNING OF THE PERIOD /WEDNESDAY/ THEN COOLER AND DRIER FOR
THURSDAY THROUGH FRIDAY.
WEDNESDAY...A STRONG UPPER SHORT WAVE WILL TRACK OVER THE TN
AND OH RIVER VALLEYS WITH AN ASSOCIATED SURFACE LOW TRACKING JUST NW
OF THE REGION AND INTO THE MID ATLANTIC BY LATE DAY. EXPECT
CATEGORICAL CHANCES FOR RAIN FOR THE FIRST PART OF THE DAY WITH
STRONG/DEEP LAYER LIFT AND MOISTURE AS THE SURFACE LOW FORCES A WARM
FRONT NORTHWARD THROUGH THE REGION. MODELS NOW ALL SHOW THAT THE
WARM FRONT WILL REACH THE NORTHERN FORECAST AREA BY LATE DAY. THIS
WILL BRING HIGHER CHANCES FOR THUNDER...ESPECIALLY FOR THE SOUTHERN
HALF OF THE REGION...ALTHOUGH THERE COULD BE ELEVATED THUNDER JUST
ABOUT ANYWHERE. HIGH TEMPS ARE TRICKY DUE TO CLOUD COVER...
WIDESPREAD RAIN AND WARM FRONT POSITION. FOR NOW HAVE KEPT IN THE
60S TO POSSIBLY AROUND 70 EXTREME SOUTH. PRECIP WILL END SHARPLY
FROM WEST TO EAST DURING THE AFTERNOON AS THE COLD FRONT PUSHES
THROUGH...BRINGING COOLER DRIER AIR. EXPECT TEMPS TO BE IN THE 40S
MOST AREAS BY THURSDAY MORNING.
THURSDAY AND FRIDAY...POLAR HIGH PRESSURE WITH MOSTLY CLEAR SKIES
WILL BUILD OVER THE REGION. HIGHS GENERALLY IN THE 60S AND LOWS IN
THE UPPER 30S INLAND TO LOWER TO MID 40S TOWARD THE COAST FRIDAY
MORNING. WINDS GENERALLY LIGHT AND VARIABLE DURING THE DAY AND
MOSTLY CALM AT NIGHT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE GFS CONTINUES TO BE THE MOST AGGRESSIVE WITH SHARPENING THE
UPPER AND TROUGH AND DEVELOPING A SURFACE LOW OFF THE CAROLINA COAST
ON SATURDAY...WHICH PUSHES AN ARCTIC FRONT THROUGH LATER SATURDAY.
THERE IS ENOUGH DEEP LAYER MOISTURE WITH THIS FRONT TO WARRANT AT
LEAST SLIGHT CHANCE POPS...MAINLY AFTERNOON FOR THE NORTHERN HALF OF
THE AREA. GUIDANCE STILL SHOWING HIGHS IN THE UPPER 50S TO LOWER 60S
AHEAD OF THE FRONT ON SATURDAY...BUT SUSPECT TEMPS WILL FALL DURING
THE AFTERNOON DEPENDING ON THE EXACT TIMING OF THE FRONT. STARTING
TO GET A LITTLE CONCERNED FOR SOME BRIEF WINTRY PRECIP WITH THIS
FRONT AS BOTH GFS AND ECMWF DROP 850MB TEMPS TO -2 TO -4C BY 00Z
SUNDAY...BUT BOUNDARY LATER TEMPS MAY BE TOO WARM. STILL VERY
UNCERTAIN...AND WILL CONTINUE MONITORING MODEL TRENDS FOR THIS
PERIOD.
THE DEEP ARCTIC UPPER TROUGH PUSHES OFFSHORE INTO THE ATLANTIC
SUNDAY THEN ZONAL TO SLIGHT RIDGING BUILDS BACK AT UPPER LEVELS FOR
MONDAY. BELOW CLIMO TEMPS EXPECTED FOR SUNDAY AND MONDAY WITH HIGHS
IN THE 50S AND THE POTENTIAL FOR FREEZING TEMPS...ESPECIALLY MONDAY
MORNING. BY TUESDAY...MODERATING TEMPS AS MODELS SHOW ANOTHER
STRONG UPPER TROUGH AND ASSOCIATED SURFACE FRONT MOVING TOWARD THE
REGION. DUE TO UNCERTAINTY OF TIMING OF THIS FEATURE...HAVE GONE
WITH WITH SLIGHT CHANCE TO CHANCE POPS.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
KCHS LOOKS TO STAY VFR FOR THE AFTERNOON AS SHOWERS HAVE ABATED
AND SOMEWHAT DRIER AIR CREEPS IN FROM THE NORTH. KSAV...HOWEVER
LOOKS TO REMAIN BELOW MVFR FOR THE REMAINDER OF THE DAY AND MOST
OF THE NIGHT. MODELS ARE AT A CONSENSUS OF ABUNDANT LOW LEVEL
MOISTURE REMAINING IN PLACE AND INCREASING IN DEPTH AFTER 00Z.
SHOWERS WILL FORM ONCE AGAIN AHEAD OF THE WARM FRONT AND WINDS
WILL SHIFT TO A MORE SOUTHWESTERLY DIRECTION. THUNDERSTORMS ARE
POSSIBLE AS ANOTHER SHORT WAVE APPROACHES FROM THE WEST LATER THIS
EVENING...BUT CONFIDENCE IS LOW AT THIS POINT AS TO WHERE THEY
WILL BE.
EXTENDED AVIATION OUTLOOK...EXPECT MVFR AND POSSIBLY IFR CIGS
THROUGH THE FIRST PART OF WEDNESDAY WITH WIDESPREAD RAIN AND
POSSIBLY EMBEDDED THUNDERSTORMS. IMPROVING CONDITIONS BACK TO VFR
BEHIND THE FRONT LATER WEDNESDAY AND REMAINING VFR THROUGH THE
WEEKEND.
&&
.MARINE...
TODAY...A FRONT WILL REMAIN NEARLY STATIONARY JUST SOUTH OF THE
WATERS. NORTHWEST TO NORTH WINDS THIS MORNING WILL BE LESS THAN 15
KT...HOWEVER THE FLOW SHOULD VEER NORTHEAST THIS AFTERNOON WITH A
SURGE UPWARDS OF AROUND 15 KT EXPECTED. SEAS WILL BE NO HIGHER
THAN 2-3 FT ACROSS THE NEAR SHORE WATERS AND 3-4 FT IN THE OUTER
GEORGIA WATERS.
TONIGHT...A WARM FRONT WILL LIFT NORTH ACROSS THE WATERS...ALLOWING
WINDS TO VEER SOUTHEAST AND EVENTUALLY SOUTH LATE THIS EVENING AND
OVERNIGHT. WINDS WILL INCREASE LATE TONIGHT MAINLY IN THE OUTER
GEORGIA WATERS...BUT CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA.
WEDNESDAY THROUGH SUNDAY...ONGOING SCA CONDITIONS OVER MUCH OF THE AREA
WEDNESDAY AS A SURFACE LOW PASSES WELL NORTHWEST OF THE WATERS
DURING THE DAY...THEN PUSHES A COLD FRONT THROUGH THE REGION LATER
WEDNESDAY. EXPECT SCA CONDITIONS TO GRADUALLY LOWER WEDNESDAY
NIGHT AS HIGH PRESSURE BUILDS OVER THE REGION FROM THE WEST. NO
HIGHLIGHTS EXPECTED THURSDAY AND FRIDAY. BY SATURDAY...A STRONGER
COLD FRONT AND HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION
SCA CONDITIONS REDEVELOPING LATER SATURDAY AND SATURDAY NIGHT.
COULD SEE SOME MARGINAL GALE CONDITIONS SATURDAY NIGHT...BUT
UNCERTAINTY TOO HIGH TO MENTION YET. WINDS AND SEAS GRADUALLY
FALLING BACK BELOW HIGHLIGHTS SUNDAY AS HIGH PRESSURE BUILDS OVER
THE REGION AGAIN.
&&
.HYDROLOGY...
PERIODS OF DROUGHT-RELIEVING RAINS TO CONTINUE THROUGH WEDNESDAY.
STORM TOTAL RAINFALL AMOUNTS OF 2-4 INCHES WILL BE SPREAD OVER A
LONG ENOUGH PERIOD TO PRECLUDE WIDESPREAD FLASH FLOOD ISSUES...
BUT SEVERAL OF OUR RIVERS ARE EXPECTED TO APPROACH FLOOD STAGE
LATER IN THE WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 10 PM EST WEDNESDAY FOR
AMZ352.
SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 5 AM EST THURSDAY
FOR AMZ350-374.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...RFM/JAQ
LONG TERM...RFM
AVIATION...BDC
MARINE...RFM/JAQ
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 344 PM EST TUE FEB 12 2013 AMZ330-350-352-GAZ087-088-SCZ040-042>045-047>052-132045- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-JENKINS-SCREVEN- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 344 PM EST TUE FEB 12 2013 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING AT DAYBREAK WEDNESDAY ACROSS SOUTHERN SOUTH CAROLINA AND THE ADJACENT COASTAL WATERS. CONDITIONS MAY SUPPORT A FEW STRONG TO SEVERE THUNDERSTORMS DURING THE MORNING OR EARLY AFTERNOON HOURS. DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARD BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. AMZ354-374-GAZ099>101-114>119-137>141-132045- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN- COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY- COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- 344 PM EST TUE FEB 12 2013 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AND WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE WEATHER...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS THIS EVENING AND OVERNIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY AFTER MIDNIGHT BEHIND A LIFTING WARM FRONT. DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARD...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING AT DAYBREAK WEDNESDAY ACROSS SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. JRL
The Charleston,SC radar (KCLX), 83 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 hail. Local standard time, as filed.
Broadcast media reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436871.